Nutritional deficiencies associated with oral contraceptive pill use

Did you know that using the oral contraceptive pill (OCP) could cause nutritional deficiencies? This is relevant as it can contribute to, or cause/worsen, many health issues that naturopaths often see in their patients.

 

Signs of nutritional deficiencies include:

  • acne, eczema, psoriasis, dry skin
  • depression and anxiety
  • muscle cramps, eye twitching, muscle aches and pains
  • poor nail health – brittle nails which break easily
  • hair thinning or hair loss
  • poor immune health and recurrent infections
  • fatigue, shortness of breath, dizziness and weakness
  • numbness and tingling or burning sensations
  • irritability and loss of memory or concentration
  • cracks or sores in corner of mouth
  • stomach/intestinal inflammation – nausea, vomiting, abdominal pain and diarrhoea.

What evidence is there to support this?

There is a range of evidence which suggests the use of the oral contraceptive pill can cause nutritional depletion in the female body. Some of the major vitamins and minerals that are affected by the use of the pill include B1, B2, B3, B6, B9, B12, vitamin C, selenium and zinc (1, 2). Additionally, evidence exists which suggests the OCP can increase serum vitamin A and copper levels. As such, patient monitoring is advised (3, 2).

One of the most recent forms of evidence comes from a case-control study on the B12 and folate status of 71 healthy females using ‘low dose’ OCP for greater than or equal to three months and 170 controls. It was found that OCP-users showed significantly lower concentrations of cobalamin than the controls (4). This study concluded that vitamin supplementation or different contraceptive methods should be considered in women with pre-existing cobalamin deficiency or restrictive dietary habits (4). Furthermore, another recent review stated that the OCP has been shown to impair folate metabolism and create some folate deficiency but is unlikely to cause anaemia in patients who have a good dietary intake and are absorbing folate efficiently (5). The main concern is when patients are not consuming adequate amounts of nutrients, or have gastrointestinal malabsorption which is affecting absorption, in combination with taking the OCP (5). The review further demonstrated the effects of OCP on B vitamins and concluded that supplementation may be necessary to consider for patients taking the OCP (5).

There are similar findings on vitamin C. In the same review they found that, in OCP-users, vitamin C levels in platelets and leukocytes are lowered, specifically those containing estrogen which is thought to increase the metabolism rate of vitamin C (5). However, similar to folic acid, when patients consume adequate dietary intake of ascorbic acid, there is no threat to the ascorbic acid status as a result of using OCs for periods of six months to seven years (5). Conversely, the situation may be different for patients who have a poor diet, unhealthy habits or pathology of malabsorption (5).

When to see your naturopath

You may benefit from seeking advice from a naturopath if you:

  • are on hormonal birth control (OCP, IUD, vaginal ring, progestin injections, hormonal implant)
  • have any nutritional deficiencies as outlined above
  • have gastrointestinal issues such as constipation, diarrhoea, IBS, IBD
  • experience frequent colds, flu or infections
  • would like to try natural conceptive methods which do not cause nutritional deficiencies.

 

For professional advice on management of nutritional deficiencies and non-hormonal forms of contraception, click here to book an appointment with our naturopath, Karly Fisher.

 

References:

(1) Stargrove, M., Treasure, J., & McKee, D. (2008). Herb, Nutrient and Drug Interactions. USA: Elsevier.

(2) Sarris, J., & Wardle, J. (2010). Clinical naturopathy: An evidence-based guide to practice. Chatswood, NSW Australia; Elsevier.

(3) Braun, L., & Cohen, M. (2010). Herbs & natural supplements: An evidence-based guide. Sydney: Elsevier Australia.

(4) Sütterlin, M. W., Bussen, S. S., Rieger, L., Dietl, J., & Steck, T. (2003). Serum folate and Vitamin B12 levels in women using modern oral contraceptives (OC) containing 20 μg ethinyl estradiol. European Journal of Obstetrics & Gynecology and Reproductive Biology, 107(1), 57-61.

(5) Palmery, M., Saraceno, A., Vaiarelli, A., & Carlomagno, G. (2013). Oral contraceptives and changes in nutritional requirements. Eur Rev Med Pharmacol Sci, 17(13), 1804-13.